Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 42, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Aug 17, 2009, 9:24 AM CDT for Lee County, Russell County, Alabama. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2009, 9:24 AM CDT (14:24 UTC)
- Expired
- Aug 17, 2009, 11:27 AM CDT
- In force
- 2 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, AL, Russell County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- -53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 171424
FFWBMX
ALC081-113-171715-
/O.NEW.KBMX.FF.W.0042.090817T1424Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 AM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN LEE COUNTY IN EAST CENTRAL ALABAMA...
RUSSELL COUNTY IN SOUTHEAST ALABAMA...
THIS INCLUDES THE CITY OF PHENIX CITY...
* UNTIL 1215 PM CDT
* AT 920 AM CDT...RADAR INDICATED HEAVY RAINFALL OF TWO TO THREE
INCHES HAD OCCURRED FROM A BAND OF THUNDERSTORMS MOVING ACROSS THE
AREA. AN ADDITIONAL TWO INCHES OF RAIN IS POSSIBLE DURING THE NEXT
ONE TO TWO HOURS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHS
STATION...SEALE...RUSSELL COUNTY SPORTS COMPLEX...LADONIA...GRIFFEN
MILL...BLEECKER AND BEANS MILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
3206 8506 3208 8511 3207 8519 3213 8524
3273 8540 3275 8513 3273 8510 3267 8508
3265 8509 3255 8502
$$
412 follow-up statements
000
WGUS74 KBMX 171540
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1040 AM CDT MON AUG 17 2009
ALC081-113-171715-
/O.CON.KBMX.FF.W.0042.000000T0000Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-LEE AL-
1040 AM CDT MON AUG 17 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR
EASTERN LEE AND RUSSELL COUNTIES...
AT 1036 AM CDT...MODERATE TO HEAVY RAINFALL CONTINUED TO SPREAD
NORTH ACROSS THE AREA. AN ADDITIONAL INCH OF RAIN IS POSSIBLE
DURING THE NEXT HOUR WITH LOCALLY GREATER AMOUNTS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SMITHS
STATION...PHENIX CITY...OPELIKA...LADONIA...GRIFFEN MILL...BLEECKER
AND BEANS MILL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
3206 8506 3208 8511 3207 8519 3213 8524
3273 8540 3275 8513 3273 8510 3267 8508
3265 8509 3255 8502
$$
41000
WGUS74 KBMX 171627
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 AM CDT MON AUG 17 2009
ALC081-113-171636-
/O.CAN.KBMX.FF.W.0042.000000T0000Z-090817T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RUSSELL AL-LEE AL-
1127 AM CDT MON AUG 17 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LEE AND
RUSSELL COUNTIES...
THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EASTERN LEE AND
RUSSELL COUNTIES. RAINFALL ACROSS THE AREA HAS DECREASED
SIGNIFICANTLY WITH ONLY LIGHT TO MODERATE RAINFALL TO CONTINUE OVER
THE NEXT HOUR OR SO.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3218 8498 3217 8501 3214 8504 3210 8503
3206 8506 3208 8511 3207 8519 3213 8524
3273 8540 3275 8513 3273 8510 3267 8508
3265 8509 3255 8502
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:35 AM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 17, 6:35 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 635 AM CDT MON AUG 17 2009 .UPDATE...FOR 12Z AVIATION. && .SHORT TERM...TODAY THROUGH THURSDAY NIGHT. TODAY AND TONIGHT...BUSY DAY AHEAD AS TD CLAUDETTE MOVES NORTHWEST INTO OUR CWA. STORM SHOULD WEAKEN QUICKLY WITH LOCALLY HEAVY RAINFALL THE BIGGEST THREAT. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN SECTIONS AS NOT SURE WHERE HEAVIEST BANDS WILL DEVELOP. WITH THE CURRENT TRACK MOVING ALONG OUR WESTERN SECTIONS... THIS WILL PUT MUCH OF THE AREA IN FAVORABLE LOCATION FOR POSSIBLE SPIN UP TORNADOES ALTHOUGH THREAT APPEARS MINIMAL DUE TO WEAKENING SHEAR. WILL PROBABLY HIGHLIGHT RISK IN THE HWO. WILL GO WITH CATEGORICAL POPS FOR THE SOUTHWEST SECTIONS...THEN MAINLY LIKELY POPS FOR MUCH OF THE REMAINDER OF THE AREA. IN ADDITION TO THE HEAVY RAIN THREAT...SURFACE WINDS 20 TO 30 MPH POSSIBLE ACROSS THE SOUTHERN SECTIONS AND WILL INCLUDE A WIND ADVISORY FOR MUCH OF THE SOUTH. WITH THE REMNANTS OF CLAUDETTE SHIFTING TO OUR NORTHWEST TONIGHT...WILL GO WITH THE HIGHEST POPS(LIKELY) ACROSS THE WESTERN SECTIONS WITH CHANCE POPS ELSEWHERE. HIGHS TODAY IN THE 80S. LOWS TONIGHT UPPER 60S TO LOWER 70S. TUESDAY THROUGH THURSDAY...ABUNDANT MOISTURE FROM THE TROPICAL SYSTEM WILL REMAIN IN PLACE. WE CAN EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY DURING THE PEAK HEATING HOURS. HIGHS MAINLY UPPER 80S TO LOWER 90S. LOWS UPPER 60S TO LOWER 70S. .LONG TERM...FRIDAY THROUGH MONDAY. FRIDAY AND FRIDAY NIGHT...NEXT COOL FRONT WILL MOVE INTO AND ACROSS THE AREA DURING THIS PERIOD. WILL GO WITH SCATTERED SHOWERS AND THUNDERSTORMS FOR FRIDAY...THEN TAPER POPS FROM THE NORTHWEST FRIDAY NIGHT. A FEW STRONG STORMS POSSIBLE WITH AFTERNOON HEATING AND THE FRONT MOVING THOUGH. HIGHS UPPER 80S TO LOWER 90S. LOWS UPPER 60S TO LOWER 70S. SATURDAY THROUGH MONDAY...MUCH DRIER AIR EXPECTED ACROSS THE AREA AS HIGH PRESSURE BUILDS IN. OTHER THAN A SMALL CHANCE OF LINGERING STORMS IN THE SOUTH ON SATURDAY...WE WILL LEAVE THE MENTION OF RAIN OUT OF THE FORECAST. HIGHS UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS IN THE 60S. && .AVIATION...12Z TAF DISCUSSION. TD CLAUDETTE HAS FINALLY MOVED ASHORE AND PRECIPITATION HAS INCREASED AROUND THE CENTER OF CIRCULATION OVER THE LAST HOUR OR TWO. MOST IF NOT ALL OF THE ACTION WILL BE TO THE EAST OF THE CENTER OF CIRCULATION...WHICH CURRENTLY IS LOCATED JUST TO THE NW OF FT. WALTON BEACH...AND IS MOVING TO THE NW AT 14 MPH. THIS SYSTEM IS GOING TO CAUSE MULTIPLE AVIATION PROBLEMS THROUGH THIS ENTIRE TAF PERIOD. EXPECT CIGS TO BE IFR FOR THE MAJORITY OF THE DAY BUT THERE WILL BE SHORT PERIOD OF TIME WHERE CIGS WILL RISE TO AT LEAST MVFR AND MAYBE EVEN VFR BEFORE DROPPING DOWN AGAIN. THIS WILL OCCUR IN THE AROUND THE SPIRAL RAIN BANDS THAT WILL MOVE THROUGH CENTRAL ALABAMA TODAY. VIS WILL ALSO DROP TO IFR AROUND THESE RAIN BANDS. ANOTHER PROBLEMS WILL BE GUSTY WINDS. MGM AND TOI WILL PROBABLY EXPERIENCE THE HIGHEST WINDS TODAY ACROSS OUR 6 TAF SITES. BOTH AIRPORTS COULD SEE GUSTS TO 25 OR 30 TODAY. LOOK FOR CLAUDETTE TO CONTINUE WEAKENING THROUGH THE DAY BUT EVEN IF THE RAIN AND WINDS BEGIN TO TAPER OFF BY THIS EVENING...AS EXPECTED...THERE WILL STILL BE AT LEAST AN MVFR CIG DECK ACROSS CENTRAL ALABAMA THROUGH THE REST OF THE TAF PERIOD. 27 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 85 70 87 69 89 / 50 40 50 30 40 ANNISTON 84 70 88 70 89 / 50 40 50 20 30 BIRMINGHAM 85 72 87 72 89 / 60 40 60 30 40 TUSCALOOSA 87 72 89 72 91 / 70 60 70 30 40 CALERA 85 71 87 71 90 / 60 50 60 20 40 AUBURN 84 70 89 71 89 / 60 40 30 20 20 MONTGOMERY 86 71 89 72 91 / 80 40 40 20 30 TROY 86 70 89 70 90 / 80 40 30 20 30 && .BMX WATCHES/WARNINGS/ADVISORIES... A FLASH FLOOD WATCH FROM 4 AM TO 4PM TODAY FOR SUMTER...GREENE... HALE...MARENGO PERRY...CHILTON...DALLAS...AUTAUGA...LOWNDES... ELMORE...MONTGOMERY...MACON...BULLOCK...PIKE...AND BARBOUR. A WIND ADVISORY THROUGH 1 PM TODAY FOR DALLAS...LOWNDES... MONTGOMERY...AND PIKE. A WIND ADVISORY FROM 6 AM TO 4 PM TODAY FOR SUMTER...GREENE...HALE...PERRY...BIBB...AND MARENGO. A LAKE WIND ADVISORY UNTIL 10 AM TODAY FOR MACON...BULLOCK... RUSSELL...AND BARBOUR. A LAKE WIND ADVISORY UNTIL 4 PM TODAY FOR SHELBY...CHILTON... AUTAUGA...AND ELMORE. A LAKE WIND ADVISORY FROM 6 AM TO 4 PM TODAY FOR MARION...LAMAR...FAYETTE...WALKER...PICKENS...TUSCALOOSA...AND JEFFERSON. && 27/50
Hazardous weather outlook, Aug 17, 5:30 AM CDT, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 530 AM CDT MON AUG 17 2009 ALZ011>015-017>050-181031- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 530 AM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. AS TROPICAL STORM CLAUDETTE MOVES INLAND...STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA. SLOWING MOVING...TRAINING SHOWERS AND THUNDERSTORMS MAY RESULT IN RAINFALL TOTALS OF 1 TO 3 INCHES...WITH LOCALLY HEAVIER AMOUNTS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 4 PM THIS AFTERNOON SOUTH OF A LINE FROM CLINTON...TO CLANTON TO CLAYTON. THE FOLLOWING WIND ADVISORIES HAVE BEEN ISSUED FOR TODAY. A LAKE WIND ADVISORY FOR WINDS OF 15 MPH WITH GUSTS TO 25 MPH...HAS BEEN ISSUED UNTIL 4 PM CDT FOR AREAS SOUTH OF A LINE FROM MARION...TO BIRMINGHAM TO TROY. ALSO...A WIND ADVISORY FOR WINDS OF 25 MPH WITH GUSTS TO 40 MPH...HAS BEEN ISSUED UNTIL 4 PM CDT FOR AREAS SOUTH OF A LINE FROM CLINTON...TO CLANTON...TO TROY. THE HIGHEST WIND MEASUREMENTS IN BOTH CASES WILL LIKELY BE PRIOR TO 1 PM...AS TROPICAL STORM CLAUDETTE IS EXPECTED TO WEAKEN THROUGHOUT THE DAY. ADDITIONALLY...AS OUTER RAIN BANDS MOVE THROUGH CENTRAL ALABAMA... THERE WILL BE A CHANCE FOR ISOLATED TORNADOES. THOUGH TORNADOES ASSOCIATED WITH TROPICAL SYSTEMS ARE USUALLY SHORT LIVED AND FAIRLY WEAK...THEY CAN STILL CAUSE PLENTY OF DAMAGE. PLEASE STAY TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL MEDIA OUTLETS THROUGHOUT THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER 1 TO 2 INCHES OF RAINFALL WILL BE POSSIBLE ON TUESDAY. HEAVIEST AMOUNTS WILL LIKELY BE WEST OF INTERSTATE 65. ALSO...STRONG THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY AS A COLD FRONT PASSES THROUGH CENTRAL ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE POSSIBLE TODAY. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:17 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bullock, Chambers, Chilton, Clay and 16 more | 21 hr |
| Aug 16, 7:40 PM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bullock, Chilton, Elmore, Fayette and 9 more | 17 hr |
| Aug 16, 7:40 PM CDT | Wind Advisory | BMX | Bibb, Dallas, Greene, Hale, Lowndes, Marengo and 4 more | 17 hr |
| Aug 17, 8:53 AM CDT | Areal Flood Advisory | BMX | Lee, Russell | 112 min |
| Aug 17, 10:05 AM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.